Advertisement

What happens if I overdose on medication for acute pain?

An overdose on painkillers - usually opiod analgesics - can cause respiratory depression. This is a serious medical situation, and a person who has overdosed should receive immediate medical attention. Doctors can counteract the effects of opiod analgesics with opiod antagonists, such as naloxone. These drugs bind to opiod receptors without triggering them; in doing so, they prevent the original substance from continuing to act on the brain.

Continue Learning about Medication Overdose and Poisoning

What is an overdose?
RealAgeRealAge
The word overdose usually means taking too much of a drug or medication, such as a pain killer, coug...
More Answers
What are the symptoms of serotonin syndrome?
MediGuardMediGuard
Serotonin Syndrome is a very rare condition with symptoms of mental status changes (such as confusio...
More Answers
What is serotonin syndrome?
Deborah Serani, PsyDDeborah Serani, PsyD
It's important to be aware of foods and supplements other than the prescribed medications you are ta...
More Answers
Can I overdose on anti-itch medications?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Since most anti-itch medications are applied topically, it is difficult to overdose on them. How...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.